As a universal precaution, a nonjudgmental, normalized conversation can help educate and prevent overdose for patients on opioids.
The opioid overdose epidemic results in the deaths of 46 Americans every day (CDC, 2018). The safety of ALL patients on opioids is a serious concern.
Signs of overdose include: slow or no breathing, not responding, turning blue, or snoring.
ALWAYS call 911 if you think someone is overdosing. You may be offered some legal protections for calling 911 under your state’s Good Samaritan Laws.
Naloxone (Narcan) can reverse opioid overdose and save a life. It is safe, free, and legal to carry.
Carry naloxone in case of emergency– similar to a first aid kit or fire extinguisher. Equipping community members with naloxone allows a quicker response to overdose until EMS arrives–which saves lives.
Not all overdoses are due to patients intentionally misusing medications. With children or others in the home there is a risk for someone else accidentally overdosing. Having naloxone at home is a responsible choice.